Pennsylvania, 2008

Damaging Wind in Pennsylvania, June 20, 2008

June 20, 2008 · NWS PBZ · 1 event in 1 county or zone

An isolated severe thunderstorm developed in northwest upper level flow and cold temperatures aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An isolated severe thunderstorm developed in northwest upper level flow and cold temperatures aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 20, 12:40 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 20, 12:40 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT FRI JUN 20 2008

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH
THIS EVENING AS A WAVE EXITS THE AREA. UNSETTLED WEATHER WILL
PREVAIL FOR SATURDAY INTO MONDAY AS STRONGER DISTURBANCES CROSS
THE REGION. DRIER AND SEASONABLE CONDITIONS WILL PREVAIL BY THE
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
SCATTERED SHOWERS ARE DEVELOPING ACROSS WV/WESTERN PA IN RESPONSE
TO AN APPROACHING WAVE AND INSTABILITY BEING REALIZED BY STRONG
SURFACE HEATING. A FEW OF THESE STORMS COULD PRODUCE SMALL HAIL
THROUGH EARLY THIS EVENING. ACTIVITY WILL DIMINISH QUICKLY BY
SUNSET AS THE WAVE DEPARTS AND DIURNAL HEATING IS LOST.
A STRONGER WAVE AHEAD OF A COLD FRONT WILL IMPACT THE AREA
SATURDAY. THE PROJECTED TIMING OF THIS WAVE HAS SLOWED A BIT...SO
THINK ONLY A MINOR CHANCE OF PRECIP IS IN STORE SATURDAY
MORNING...WITH CHANCES INCREASING IN THE AFTN. THINK A FEW STORMS
COULD BECOME STRONG WITH THE WAVE APPROACH...BUT WITH DEEP LAYER
SHEAR INCREASING ONLY SLIGHTLY...ORGANIZED SEVERE TSTMS LOOK
UNLIKELY. EXPECT SLIGHTLY BELOW NORMAL TEMPERATURES TNGT...WITH
HIGHS SATURDAY NEAR NORMAL.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
PRECIP CHANCES WILL BRIEFLY DIMINISH BETWEEN DISTURBANCES
SATURDAY NIGHT...WITH THE NEXT WAVE CROSSING SUNDAY. GIVEN SOME
TIMING/STRENGTH DIFFERENCES BETWEEN THE NAM AND GFS...WILL KEEP
POPS CHANCE FOR NOW. THE COLD CORE ALOFT WILL CROSS THE AREA ON
MONDAY...WITH UNSETTLED WEATHER CONTINUING. EXPECT TEMPERATURES
SLIGHTLY BELOW SEASONAL AVERAGES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A NEARLY ZONAL MID LEVEL FLOW THROUGH THE PERIOD WILL YIELD ROUNDS
OF UNSETTLED WEATHER. THE BEST CHANCE OF A DRY DAY WILL BE ON
TUESDAY...WITH WEAK SURFACE HIGH PRESSURE. TEMPERATURES WILL BE
RIGHT AROUND CLIMATOLOGICAL NORMS FOR THE WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
DIURNALLY GENERATED SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS AREA TERMINALS THIS AFTERNOON. DUE TO COLD AIR
ALOFT...THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL.
GENERALLY VFR CONDITIONS ARE EXPECTED THIS EVENING...EXCEPT MVFR IN
A NEAR STORMS. SKIES WILL CLEAR OVERNIGHT WITH VFR EXPECTED THROUGH
SATURDAY MORNING. A COLD FRONT WILL APPROACH THE REGION SATURDAY
AFTERNOON...DESTABILIZING THE AIRMASS. THIS FRONT WILL CROSS
SATURDAY NIGHT...WITH ANOTHER TROUGH FOR SUNDAY. WHILE VFR
CONDITIONS WILL PREVAIL FOR SATURDAY AFTERNOON THROUGH SUNDAY...A
FEW BRIEF PERIODS OF IFR WILL BE POSSIBLE IN AND NEAR STORMS. THE
UNSETTLED WEATHER CONTINUES ON MONDAY WITH ANOTHER TROUGH
PASSAGE...FOLLOWED BY HIGH PRESSURE BUILDING ON TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 20, 8:15 AM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
915 AM EDT FRI JUN 20 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
915 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 12:15 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
115 PM EDT FRI JUN 20 2008

PAZ021-029-030-201815-
ALLEGHENY-WASHINGTON-WESTMORELAND-
INCLUDING THE CITIES OF...PITTSBURGH METRO AREA...WASHINGTON...
CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...
MCMURRAY...GREENSBURG...NEW KENSINGTON...JEANNETTE...LATROBE...
MONESSEN
115 PM EDT FRI JUN 20 2008

THROUGH 2:15 PM...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 20 MPH
ACROSS NORTHERN WASHINGTON...SOUTHERN ALLEGHENY...AND SOUTHERN
WESTMORELAND COUNTIES. WIND GUSTS TO 35 MPH...PEA SIZED HAIL...AND
BRIEF HEAVY RAIN IS POSSIBLE WITH THESE STORMS.
Special weather statement, Jun 20, 1:13 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT FRI JUN 20 2008

PAZ021-030-032-201915-
ALLEGHENY-WESTMORELAND-FAYETTE-
INCLUDING THE CITIES OF...PITTSBURGH METRO AREA...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...
CONNELLSVILLE...OHIOPYLE
213 PM EDT FRI JUN 20 2008

THROUGH 3:15 PM...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 20 MPH
ACROSS SOUTHEASTERN ALLEGHENY...WESTMORELAND...AND NORTHERN FAYETTE
COUNTIES. WIND GUSTS TO 35 MPH...PEA SIZED HAIL...AND BRIEF HEAVY
RAIN IS POSSIBLE WITH THESE STORMS.
Special weather statement, Jun 20, 2:26 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 PM EDT FRI JUN 20 2008

OHZ040-049-050-PAZ020-021-029-WVZ001-002-202030-
ALLEGHENY PA-BEAVER PA-BROOKE WV-CARROLL OH-HANCOCK WV-HARRISON
OH-JEFFERSON OH-WASHINGTON PA-
326 PM EDT FRI JUN 20 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
HARRISON...JEFFERSON...CARROLL...WASHINGTON...ALLEGHENY...BEAVER...
BROOKE AND HANCOCK...

AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF BERGHOLZ...MOVING
SOUTHEAST AT 17 MPH. PEA SIZE HAIL AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BURGETTSTOWN...FLORENCE...RACCOON CREEK STATE PARK...ATLASBURG...
  BAVINGTON...DINSMORE...BERTHA...BONNYMEADE...BULGER...
  COMETTSBURG...CORK...CROSS CREEK...ELDERSVILLE...FRANKFORT SPRINGS
  AND HANLIN STATION

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 20, 2:28 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT FRI JUN 20 2008

OHZ039-048-049-057-058-202030-
COSHOCTON OH-GUERNSEY OH-HARRISON OH-MUSKINGUM OH-TUSCARAWAS OH-
328 PM EDT FRI JUN 20 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM...GUERNSEY...HARRISON...COSHOCTON AND TUSCARAWAS...

AT 323 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER COSHOCTON...MOVING EAST AT 18
MPH. PEA SIZE HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BIRMINGHAM...BODEN...CONESVILLE...COSHOCTON...KIMBOLTON...
  NEWCOMERSTOWN...OLD WASHINGTON...OTSEGO...PLAINFIELD...SALT FORK
  STATE PARK...WEST LAFAYETTE...ANTRIM...BACON...BERNICE AND BERWYN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 20, 2:56 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT FRI JUN 20 2008

PAZ021-023-029-030-202200-
ALLEGHENY PA-INDIANA PA-WASHINGTON PA-WESTMORELAND PA-
356 PM EDT FRI JUN 20 2008

...THUNDERSTORMS  TO MOVE THROUGH THE FOLLOWING
COUNTIES...WASHINGTON...ALLEGHENY...WESTMORELAND AND INDIANA...

AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTHWEST OF ARMAGH TO 10 MILES WEST OF MOON...MOVING SOUTHEAST AT
20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND
WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ARMAGH...BALDWIN...BESSEMER...BETHEL PARK...BLAIRSVILLE...
  BRIDGEVILLE...CARNEGIE...CHARLEROI...CLIMAX...DARLINGTON...
  DELMONT...DERRY...DONORA...DOWNTOWN PITTSBURGH AND ELIZABETH BORO

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 62 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
June 20, 4:25 PM EST
Where
Westmoreland County, 0.87 mi NE of Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.310, -79.540

Emergency management reported trees down along Brushton Ave. in Greensburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104231.